, Volume 46, Issue 1, pp 229-233
Date: 30 Dec 2012

Role of tumor necrosis factor inhibitor in granulomatous interstitial nephritis secondary to Crohn’s disease

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

A 17-year-old male with attention deficit hyperactivity disorder was admitted to the hospital with generalized weakness. Vital signs and physical examination were normal. Laboratory data were notable for a creatinine of 4.5 mg/dL (baseline 0.6 mg/dL), estimated glomerular filtration rate of 18 ml/min/1.73 m² and hemoglobin 10 g/dL. Urinalysis revealed only 30 mg/dL protein. Serology for autoimmune workup was negative. Renal ultrasound was normal. Kidney biopsy showed noncaseating granulomas and acute on chronic tubulointerstitial nephritis (TIN) with lymphocytes, macrophages, plasma cells and no eosinophils. Acid fast bacilli and Grocott’s methenamine silver stains were negative. Granulomatous interstitial nephritis (GIN) was diagnosed. Prednisone at 60 mg/day was started and tapered. He was then noted to have diarrhea. Colonoscopy showed active enteritis with granulomatous inflammation consistent with Crohn’s disease (CD). Azathioprine was started but due to worsening renal function and diarrhea, it was discontinued. He did not tolerate continued higher doses of prednisone because of mood swings and cushingoid features. Infliximab was initiated with improvement in renal function. There was rapid worsening of renal function when infliximab therapy was interrupted but improved when both prednisone and inflixamb were reinitiated.